A image of a man laying next to opiods.

The Opioid Epidemic claimed over 42,000 lives to overdose in 2016. Opioid overdoses are the result of taking too much of the narcotic, which can lead to a fatality. Opioid overdoses, however, are reversible if caught quickly enough and the right measures are immediately taken. Here we break these down.

What is an overdose?

The most serious side effect of opioids is respiratory depression. In severe cases of overdose, A man lies down in a sea of opiod medicationthis leads to hypoxia or lack of oxygen to the brain.

While tolerance to the respiratory depression occurs fairly rapidly with chronic users, it is lost quickly after detoxifying or when the user combines opioids with central nervous system depressants (such as alcohol, benzodiazepines, etc).

What are the signs of an overdose?

There are several signs and symptoms that a user may be experiencing an overdose. First, the respiratory depression associated with overdose will cause the person to be unconscious. The person will have very slow breathing (or possibly have stopped breathing), along with low blood pressure/pulse. The person also likely will not respond to sound or touch.

The lack of oxygen (hypoxia) usually results in the fingernails and/or lips turning a bluish purple color. Finally, the pupils will be extremely small, aka pinpoint pupils. Any of these signs, especially in conjunction with drug paraphernalia, should be treated as an opioid overdose.

What is Naloxone?

Naloxone is a medication that can reverse an opioid overdose in a patient. Naloxone is classed as a competitive opioid receptor antagonist. In other words, it has a stronger affinity to bind to opioid receptors than the opioids commonly abused.

Once it binds the receptor, however, it does not activate it- it merely blocks any other opioids from doing so.

How does Naloxone come?

Naloxone is sold under several brand names, the most popularly being Narcan and Evzio. Narcan is currently sold as a single-dose nasal spray. The medication is simply squirted into the nose of the overdosing person in order to take effect.

Evzio, on the other hand, is an injectable form of naloxone. It comes loaded in an injection pen, with audio that instructs the administrator how to perform the injection.

Final Note

This article is intended for those considering a new way of life, free of the pain of drug and alcohol addiction. For more information on recovery and anyone seeking help with addiction and substance abuse problems, please call True Recovery at (844) 744-8783 or visit us online.